Mississippi, 2010Hail and Damaging Winds in Mississippi, May 28 to 30, 2010
May 28 to 30, 2010 · NWS JAN · 11 events in 8 counties and zones
An upper level low over Mississippi combined forces with a warm, moist and unstable air mass to trigger several severe thunderstorms on May 28th and 29th. A couple storms developed on May 30th as well, but the bulk of the activity was on the prior two days.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $105,000
- Crop damage
- $51,000
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low over Mississippi combined forces with a warm, moist and unstable air mass to trigger several severe thunderstorms on May 28th and 29th. A couple storms developed on May 30th as well, but the bulk of the activity was on the prior two days. Reports of damaging winds and large hail in excess of 1 inch were received across the state.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at May 28, 9:57 AM CST, 4 hours 26 minutes earlier.
Area forecast discussion, May 28, 9:57 AM CST, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1057 AM CDT FRI MAY 28 2010
.UPDATE...
MADE SOME MINOR ADJUSTMENTS TO TODAY'S FORECAST TO DELAY BETTER
SHOWER/TSTM CHANCES UNTIL A LITTLE LATER IN THE AFTERNOON BASED ON
THE LATEST NAM AND LOCAL WRF GUIDANCE...BUT ALL ELSE IS ON TRACK.
ALTHOUGH THE AIRMASS IS A LITTLE ON THE DRY SIDE WITH PRECIPITABLE
WATER < 1.5 INCHES...AREA MORNING SOUNDINGS CONFIRM STEEPER MID LEVEL
LAPSE RATES MENTIONED PREVIOUSLY WITH JAN/LIX/BMX SHOWING VERTICAL
TOTALS IN THE MID 20S...AND WITH THE APPROACH OF THE MID LEVEL
TROUGH FROM THE NORTH...THERE WILL BE SUFFICIENT LIFT AND INCREASING
INSTABILITY TO SUPPORT SCATTERED SHOWER/TSTM ACTIVITY WITH POSSIBLE
PULSE TYPE TO MULTICELL SEVERE GIVEN ~15KTS OF MID LEVEL FLOW. /EC/
&&
.PREV DISCUSSION... /ISSUED 349 AM CDT FRI MAY 28 2010/
SHORT TERM...THE GFS MODEL IS THE OUTLIER IN THE PRECIP FIELD FOR
TODAY...REMAINING GENERALLY DRY WHILE OTHER MODELS SUGGEST CHANCE OF
PRECIP ACROSS MUCH OF THE FORECAST AREA. OF INTEREST IS THE FACT
THAT ALL BUT ONE OF THE GFS ENSEMBLE MEMBERS BRING PRECIP TO THE
AREA TODAY...PARTICULARLY OVER S/SWRN ZONES WHILE THE OPERATIONAL
GFS APPEARS TO BE FOLLOWING THE TREND OF A SINGLE MEMBER. CHANCES
FOR CONVECTION WILL INCREASE FROM THE NORTH TODAY AS AN UPPER TROUGH
PIVOTS INTO NRN MS IN NLY FLOW AROUND THE LARGE EAST COAST TROUGH.
SATELLITE PIX SHOW THE SHORTWAVE DROPPING SWD THROUGH THE MIDWEST
THIS MORNING WITH A BAROCLINIC ZONE EXTENDING SWWD INTO NRN PORTIONS
OF THE ARKLAMISS. VERTICAL TOTALS ARE FORECAST TO INCREASE TO THE
UPPER 20S OVER SOME NRN/CNTRL ZONES AND REACH 30+ OVER THE NE BY 00Z
SAT DUE TO COOLER UPPER TEMPS ASSOCIATED WITH THE SHORTWAVE. WILL
MAINTAIN HIGHER POPS CLOSER TO PREV FORECAST. INSOLATION ON THE
MOIST AIR MASS CURRENTLY IN PLACE WILL CONTRIBUTE TO CONVECTION...
ALTHOUGH IT WILL BE DIFFICULT TO PINPOINT EXACT AREAS DUE TO THE
EXISTENCE OF OUTFLOW BOUNDARIES FROM CONVECTION THURSDAY. WILL
MAINTAIN POSSIBILITY OF ISOLATED STRONG TO SEVERE STORMS THIS
AFTERNOON AND EVENING FOR ALL AREAS. SIG SVR PARAMS ARE FORECAST TO
CLIMB ABOVE 12K FOR MOST AREAS ALONG AND WEST OF THE NATCHEZ TRACE
CORRIDOR BY 00Z SAT. INCREASED POPS FOR TONIGHT TO ACCOUNT FOR AT
LEAST ISOLATED CONVECTION DURING THE EARLY EVENING...ALTHOUGH IT
WOULD NOT BE SURPRISING IF COVERAGE WAS A LITTLE HIGHER THROUGH 8 PM
OR SO.
HAVE FOLLOWED MAV POPS FOR HIGHER COVERAGE OF SCATTERED CONVECTION
SATURDAY AS THE SHORTWAVE TRACKS SWD INTO CENTRAL/SRN ZONES. COOLER
500 TEMPS ASSOCIATED WITH THE UPPER TROUGH WILL RESULT IN HIGH
VERTICAL TOTALS FARTHER SOUTH...30 DEG BULLSEYE FORECAST OVER CNTRL
ZONES 18Z SAT...FOR STRONG TO SEVERE STORMS OVER THE AREA.
LONG TERM...SUNDAY THROUGH FRIDAY...THE PRIMARY CONCERNS WILL BE
WITH THE CLOSED UPPER LOW AFFECTING THE REGION FOR SUNDAY... WHICH
MAY INCREASE OUR THUNDERSTORM COVERAGE AS WELL AS CHANCE OF STRONG
TO SEVERE STORMS FOR SUNDAY BEFORE MOVING OUT BY MONDAY. THE
SECONDARY CONCERNS WILL BE THE FLATTENING OF THE UPPER RIDGE AS A
BROAD UPPER TROUGH DEVELOPS OVER THE REGION BY THURSDAY INTO FRIDAY.
ALSO CONCERNED WITH ASSOCIATED POPS AND TEMPS THROUGH THE PERIOD.
GLOBAL MODELS AS WELL AS CANADIAN GEM AND ENSEMBLES FORECAST THAT
THE UPPER RIDGE WILL CONTINUE TO ADJUST AND BECOME GRADUALLY FLATTER
THROUGH THE PERIOD. FOR SUNDAY THE UPPER RIDGE WILL BE CENTERED
ACROSS THE SOUTHERN PLAINS AND THE EASTERN US COAST. A CLOSED UPPER
LOW WILL BE OVER THE REGION ON SUNDAY. THE CLOSED UPPER LOW OVER
OUR SOUTHEAST WILL WILL OPEN UP BY SUNDAY NIGHT INTO MONDAY. WE WILL
CONTINUE TO HAVE SOME GOOD LIFT...INSTABILITY AND FLOW OVER THE
REGION FOR SUNDAY. THE EURO AND CANADIAN OPENS THE LOW BY MONDAY
AFTERNOON. THE UPPER TROUGH WILL LIFT NORTHEAST OF THE REGION BY
MONDAY NIGHT WHICH WAS SHADOWED BY THE EURO AND CANADIAN AS WELL.
MOST OF THE GFS AND EURO ENSEMBLES HAVE THE CLOSED UPPER LOW AND
PUSH IT AWAY FROM THE REGION BY MONDAY EVENING. AS WE GO INTO THE
EARLY TO MIDDLE PORTION OF NEXT WEEK WE WILL GO BACK TO DIURNAL
CONVECTION WITH THE FLAT UPPER RIDGE OVER THE REGION. AN UPPER
TROUGH WILL DEVELOP EASTWARD THROUGH THE ROCKIES INTO THE PLAINS BY
LATE WEDNESDAY INTO THURSDAY. THE EURO WAS A LITTLE FASTER AS THE
GFS HAS SLOWED THE TRACK OF THIS FEATURE FROM WEDNESDAYS RUN. THIS
WILL HELP TO SUPPRESS THE FLAT RIDGE BY THURSDAY EVENING AS THE
UPPER TROUGH DEVELOPS OVER THE REGION BY LATE THURSDAY INTO FRIDAY.
THIS WAS CONFIRMED BY THE GFS AND EURO ENSEMBLES. THIS COULD GIVE
THE REGION SOME DECENT CHANCES OF RAIN FOR THURSDAY INTO FRIDAY. WE
WILL GET SOME UPPER JET ENERGY COMING OUT OF SOUTH TEXAS ON
WEDNESDAY WHICH WILL CROSS THE REGION FOR WEDNESDAY THROUGH FRIDAY.
THIS JET ENERGY WILL BE ENHANCE WITH THE UPPER TROUGH DEVELOPING FOR
THURSDAY INTO FRIDAY. THIS COULD ENHANCE OUR CHANCES OF STRONG
STORMS FOR THE MIDDLE TO LATER PORTION OF THE WORK WEEK. THE GFS
ENSEMBLES WERE IN AGREEMENT...WHILE THE EURO AND ITS ENSEMBLES
SHOWED WEAKER JET FLOW OVER THE REGION.
WITH THE CLOSED LOW IN MIND WILL CONTINUE SOME SEVERE WORDING FOR
SUNDAY AND HOLD OFF ON ANY MENTION OF IT FOR THE MIDDLE OF NEXT WEEK
UNTIL THERE IS MORE AGREEMENT WITH THE LOW ASSOCIATED WITH THE UPPER
TROUGH.
AS FAR AS POPS ARE CONCERNED MADE SOME MINOR ADJUSTMENTS TO MEX
POPS...ESPECIALLY WITH THE CLOSED UPPER LOW FOR SUNDAY AND THE JET
SEGMENT ENHANCING CHANCES OF RAIN FOR THE MIDDLE TO LATER PART OF
NEXT WEEK.
AS FAR AS TEMPS ARE CONCERNED MADE SLIGHT ADJUSTMENTS TO MEX...MOS
AND MEN GUIDANCE. GOING GENERALLY WITH LOWS FROM MAINLY THE MIDDLE
60S TO THE LOWER 70S AS WELL AS HIGHS FROM THE UPPER 80S TO LOWER
90S. THE EXCEPTION WAS HIGHS FOR SUNDAY IN THE MID TO UPPER 80S WITH
THE CLOSED UPPER LOW. /17/
&&
.AVIATION...
WILL SEE INCREASING CLOUDS BECOMING 4-6K FT BKN WITH ISOLATED TSTMS
BY NOON AND THEN SCATTERED TSTMS INTO THE EARLY EVENING. SOME SEVERE
STORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. VFR CONDITIONS
SHOULD PREVAIL OVERNIGHT WITH SOME PATCHY MVFR SHALLOW FOG 08-13Z SAT
BEFORE ANOTHER ROUND OF SHOWERS AND TSTMS SATURDAY.
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
Hazardous weather outlook, May 28, 2:51 AM CST, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
351 AM CDT FRI MAY 28 2010
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
290900-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
351 AM CDT FRI MAY 28 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.
.DAY ONE...TODAY AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING. THEY WILL HAVE THE POTENTIAL FOR DAMAGING WIND GUSTS TO 60
MPH AND QUARTER SIZE HAIL. PERIODS OF HEAVY RAINFALL WILL ALSO BE
POSSIBLE IN STRONGER STORMS.
A WEATHER DISTURBANCE WILL DROP INTO THE REGION TODAY. THIS FEATURE
WILL PRODUCE SCATTERED THUNDERSTORMS OVER MUCH OF THE AREA AND WILL
SUPPORT ISOLATED SEVERE STORMS DURING THE AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN SATURDAY AND SUNDAY.
THESE STORMS WILL HAVE THE POTENTIAL FOR DAMAGING WIND GUSTS AND
LARGE HAIL. PERIODS OF HEAVY RAINFALL WILL ALSO BE POSSIBLE AND MAY
PRODUCE PONDING WATER IN LOW LYING AREAS ESPECIALLY WHERE STORMS
TRAIN OVER THE SAME AREAS.
A LOW PRESSURE SYSTEM WILL CONTINUE TO TRACK TO THE SOUTH ACROSS THE
REGION DURING THE WEEKEND. THIS SYSTEM WILL CAUSE FURTHER
DESTABILIZATION OF THE AIR MASS AND PRODUCE ISOLATED SEVERE STORMS.
THE DISTURBANCE WILL EXIT THE REGION BY MONDAY.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NECESSARY THROUGH SUNDAY.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
03
In the hours before
Special weather statement, May 28, 11:42 AM CST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1242 PM CDT FRI MAY 28 2010
MSZ043-281810-
MADISON MS-
1242 PM CDT FRI MAY 28 2010
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 6 MILES NORTH OF GLUCKSTADT AT 1242 PM
CDT...MOVING SOUTH AT 15 MPH.
DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM.
PEOPLE IN CENTRAL MADISON COUNTY SHOULD MONITOR THIS STORM CLOSELY.
EEC
Special weather statement, May 28, 12:18 PM CST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
118 PM CDT FRI MAY 28 2010
MSZ043-048-049-281845-
HINDS MS-RANKIN MS-MADISON MS-
118 PM CDT FRI MAY 28 2010
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 3 MILES EAST OF MADISON AT 117 PM
CDT...MOVING SOUTH AT 20 MPH.
PEOPLE IN SOUTH CENTRAL MADISON...CENTRAL RANKIN AND EXTREME EAST
CENTRAL HINDS COUNTIES SHOULD MONITOR THIS STORM CLOSELY.
JF
Special weather statement, May 28, 1:11 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
211 PM CDT FRI MAY 28 2010
MSZ042-043-048-281940-
HINDS MS-MADISON MS-YAZOO MS-
211 PM CDT FRI MAY 28 2010
A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 7 MILES NORTHEAST OF FLORA AT 211 PM
CDT...MOVING SOUTH AT 15 MPH.
PEOPLE IN SOUTH CENTRAL YAZOO...CENTRAL MADISON AND NORTHEASTERN
HINDS COUNTIES SHOULD MONITOR THIS STORM CLOSELY.
JF
Thunderstorm Wind, Warren
- When
- May 28, 2:23 PM CST
- Where
- Warren County, 0.93 mi NW of Newmans
- Measured
- 50 kt (58 mph) estimated gust
- Crop damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 32.358, -90.782
A couple of trees were downed along Mosley Gap Road.
Thunderstorm Wind, Lauderdale
- When
- May 28, 6:48 PM CST to 6:50 PM CST
- Where
- Lauderdale County, 2.79 mi NE of Kewanee
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 32.446, -88.413
Several trees were blown down along I-20/I-59 just west of the Mississippi/Alabama border. Traffic was blocked along the interstate.
Hail, Noxubee
- When
- May 28, 7:30 PM CST to 7:33 PM CST
- Where
- Noxubee County, 3.74 mi NNW of Gholson
- Measured
- 1.25 in hail
- Property damage
- $15,000
- Crop damage
- $50,000
- Reported by
- Public
- Coordinates
- 32.982, -88.750
Quarter size hail covered the ground along Butler Road and Shaqualak Road, damaging at least 1 vehicle on Butler Road. In addition, nearby crops were damaged by hail in excess of 1 inch in diameter along Shuqualak Road.
Thunderstorm Wind, Noxubee
- When
- May 28, 7:30 PM CST to 7:35 PM CST
- Where
- Noxubee County, 3.31 mi SW of Macedonia
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 32.991, -88.726
Wind associated with a thunderstorm downed several trees, and blew trim and an antennae off a house along Shaqualak Road. In addition, multiple trees and large limbs were downed near the Butler community.
Thunderstorm Wind, Leflore
- When
- May 28, 11:52 PM CST to 11:55 PM CST
- Where
- Leflore County, 0.95 mi SSW of Greenwood
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 33.508, -90.188
Several trees were blown down around the city of Greenwood. A couple trees blocked roadways causing a few accidents. Power was knocked out in Greenwood as well as out in the county.
Hail, Leflore
- When
- May 28, 11:55 PM CST to 11:57 PM CST
- Where
- Leflore County, 1.8 mi SW of Greenwood
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.500, -90.200
Hail, Holmes
- When
- May 29, 1:04 AM CST
- Where
- Holmes County, 2.13 mi WSW of Tolarsville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.033, -90.251
Hail, Warren
- When
- May 29, 2:23 PM CST to 2:25 PM CST
- Where
- Warren County, 4.15 mi E of Yokena
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.180, -90.880
The hail fell along Campbell Swamp Road.
Hail, Claiborne
- When
- May 29, 2:31 PM CST
- Where
- Claiborne County, Carlisle
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.000, -90.780
Hail, Madison
- When
- May 29, 6:47 PM CST to 6:49 PM CST
- Where
- Madison County, 3.56 mi NE of Davis
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 32.712, -89.982
The hail fell on Tithelo Road.
Hail, Choctaw
- When
- May 30, 4:20 PM CST to 4:22 PM CST
- Where
- Choctaw County, 5.78 mi NNE of French Camp
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.378, -89.365
Quarter size hail fell on Henderson Road, along with estimated 40mph winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Puerto Rico, May 28 to 29, 20102 deaths · 1 injured · $30,000 · 12 events
- Wildfire in Alaska, May 28, 2010$1.5 million · 1 event
- Flash Flooding and Hail in Virginia, May 28, 2010$290,000 · 1.75 in hail · 33 events
- Flash Flooding and Hail in North Carolina, May 28 to 29, 2010$313,000 · 1 in hail · 31 events
- Flash Flooding and Hail in Alabama, May 28 to 30, 2010$86,000 · 1.75 in hail · 27 events
- Hail and Damaging Winds in Alabama, May 28, 2010$92,000 · 1 in hail · 11 events
- High Wind in Utah, May 28, 20101 injured · $80,000 · 68 kt wind · 4 events
- Flash Flooding and Hail in North Carolina, May 28 to 29, 2010$71,000 · 1.25 in hail · 13 events
- Flash Flood and Hail in West Virginia, May 28, 2010$100,000 · 1.5 in hail · 4 events
- Flash Flood and Damaging Winds in Virginia, May 28, 2010$82,000 · 55 kt wind · 5 events
- Flash Flood and Hail in North Carolina, May 28, 20102 injured · 1.75 in hail · 32 events
- Hail and Damaging Winds in Georgia, May 28, 2010$60,000 · 1 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234319, 234320, 234305, 234318, 234322, 234323, 236018, 234325, 236026, 234326, 234327.